• Previous Article
    Well-posedness for the three dimensional stochastic planetary geostrophic equations of large-scale ocean circulation
  • DCDS Home
  • This Issue
  • Next Article
    $ N- $Laplacian problems with critical double exponential nonlinearities
doi: 10.3934/dcds.2020314

Multiple ergodic averages for tempered functions

The Ohio State University, Department of Mathematics, Columbus, Ohio, USA

Received  May 2020 Revised  July 2020 Published  August 2020

Following Frantzikinakis' approach on averages for Hardy field functions of different growth, we add to the topic by studying the corresponding averages for tempered functions, a class which also contains functions that oscillate and is in general more restrictive to deal with. Our main result is the existence and the explicit expression of the $ L^2 $-norm limit of the aforementioned averages, which turns out, as in the Hardy field case, to be the "expected" one. The main ingredients are the use of, the now classical, PET induction (introduced by Bergelson), covering a more general case, namely a "nice" class of tempered functions (developed by Chu-Frantzikinakis-Host for polynomials and Frantzikinakis for Hardy field functions) and some equidistribution results on nilmanifolds (analogous to the ones of Frantzikinakis' for the Hardy field case).

Citation: Andreas Koutsogiannis. Multiple ergodic averages for tempered functions. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2020314
References:
[1]

T. Austin, Pleasant extensions retaining algebraic structure, II, J. Anal. Math., 126 (2015), 1-111.  doi: 10.1007/s11854-015-0013-5.  Google Scholar

[2]

V. Bergelson, Ergodic Ramsey theory, in Logic and Combinatorics, Contemp. Math., 65, Amer. Math. Soc., Providence, RI, 1987, 63–87.  Google Scholar

[3]

V. Bergelson, Ergodic Ramsey theory – An update, in Ergodic Theory of $\mathbb{Z}^d$-Actions, London Math. Soc. Lecture Note Ser., 228, Cambridge Univ. Press, Cambridge, 1996, 1–61. doi: 10.1017/CBO9780511662812.002.  Google Scholar

[4]

V. Bergelson, Weakly mixing PET, Ergodic Theory Dynam. Systems, 7 (1987), 337-349.  doi: 10.1017/S0143385700004090.  Google Scholar

[5]

V. Bergelson and I. J. Håland-Knutson, Weakly mixing implies weak mixing of higher orders along tempered functions, Ergodic Theory Dynam. Systems, 29 (2009), 1375-1416.  doi: 10.1017/S0143385708000862.  Google Scholar

[6]

V. BergelsonB. Host and B. Kra, Multiple recurrence and nilsequences, Invent. Math., 160 (2005), 261-303.  doi: 10.1007/s00222-004-0428-6.  Google Scholar

[7]

V. BergelsonG. Kolesnik and Y. Son, Uniform distribution of subpolynomial functions along primes and applications, J. Anal. Math., 137 (2019), 135-187.  doi: 10.1007/s11854-018-0068-1.  Google Scholar

[8]

V. Bergelson and A. Leibman, Distribution of values of bounded generalized polynomials, Acta Math., 198 (2007), 155-230.  doi: 10.1007/s11511-007-0015-y.  Google Scholar

[9]

V. Bergelson and A. Leibman, Polynomial extensions of van der Waerden's and Szemerédi's theorems, J. Amer. Math. Soc., 9 (1996), 725-753.  doi: 10.1090/S0894-0347-96-00194-4.  Google Scholar

[10]

Q. Chu, N. Frantzikinakis and B. Host, Ergodic averages of commuting transformations with distinct degree polynomial iterates, Proc. Lond. Math. Soc. (3), 102 (2011), 801–842. doi: 10.1112/plms/pdq037.  Google Scholar

[11]

S. DonosoA. Koutsogiannis and W. Sun, Pointwise multiple averages for sublinear functions, Ergodic Theory Dynam. Systems, 40 (2020), 1594-1618.  doi: 10.1017/etds.2018.118.  Google Scholar

[12]

S. Donoso, A. Koutsogiannis and W. Sun, Seminorms for multiple averages along polynomials and applications to joint ergodicity, To appear in J. Anal. Math. Google Scholar

[13]

N. Frantzikinakis, Multiple correlation sequences and nilsequences, Invent. Math., 202 (2015), 875-892.  doi: 10.1007/s00222-015-0579-7.  Google Scholar

[14]

N. Frantzikinakis, Multiple recurrence and convergence for Hardy sequences of polynomial growth, J. Anal. Math., 112 (2010), 79-135.  doi: 10.1007/s11854-010-0026-z.  Google Scholar

[15]

N. Frantzikinakis, A multidimensional Szemerédi theorem for Hardy sequences of different growth, Trans. Amer. Math. Soc., 367 (2015), 5653-5692.  doi: 10.1090/S0002-9947-2014-06275-2.  Google Scholar

[16]

N. Frantzikinakis, Equidistribution of sparse sequences on nilmanifolds, J. Anal. Math., 109 (2009), 353-395.  doi: 10.1007/s11854-009-0035-y.  Google Scholar

[17]

H. Furstenberg, Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Anal. Math., 31 (1977), 204-256.  doi: 10.1007/BF02813304.  Google Scholar

[18]

H. FurstenbergY. Katznelson and D. Ornstein, The ergodic theoretical proof of Szemerédi's theorem, Bull. Amer. Math. Soc. (N. S.), 7 (1982), 527-552.  doi: 10.1090/S0273-0979-1982-15052-2.  Google Scholar

[19]

B. Host and B. Kra, Nonconventional ergodic averages and nilmanifolds, Ann. of Math. (2), 161 (2005), 397–488. doi: 10.4007/annals.2005.161.397.  Google Scholar

[20]

B. Host and B. Kra, Uniformity seminorms on $l^{\infty}$ and applications, J. Anal. Math., 108 (2009), 219-276.  doi: 10.1007/s11854-009-0024-1.  Google Scholar

[21]

D. Karageorgos and A. Koutsogiannis, Integer part independent polynomial averages and applications along primes, Studia Math., 249 (2019), 233-257.  doi: 10.4064/sm171102-18-9.  Google Scholar

[22]

A. Koutsogiannis, Integer part polynomial correlation sequences, Ergodic Theory Dynam. Systems, 38 (2018), 1525-1542.  doi: 10.1017/etds.2016.67.  Google Scholar

[23]

A. Koutsogiannis, Closest integer polynomial multiple recurrence along shifted primes, Ergodic Theory Dynam. Systems, 38 (2018), 666-685.  doi: 10.1017/etds.2016.40.  Google Scholar

[24]

L. Kuipers and H. Niederreiter, Uniform Distribution of Sequences, Pure and Applied Mathematics, Wiley-Interscience, New York-London-Sydney, 1974.  Google Scholar

[25]

A. Leibman, Multiple polynomial correlation sequences and nilsequences, Ergodic Theory Dynam. Systems, 30 (2010), 841-854.  doi: 10.1017/S0143385709000303.  Google Scholar

[26]

A. Leibman, Nilsequences, null-sequences, and multiple correlation sequences, Ergodic Theory Dynam. Systems, 35 (2015), 176-191.  doi: 10.1017/etds.2013.36.  Google Scholar

[27]

M. N. Walsh, Norm convergence of nilpotent ergodic averages, Ann. of Math. (2), 175 (2012), 1667–1688. doi: 10.4007/annals.2012.175.3.15.  Google Scholar

[28]

H. Weyl, Über die Gleichverteilung von Zahlen mod. Eins., Math. Ann., 77 (1916), 313-352.  doi: 10.1007/BF01475864.  Google Scholar

show all references

References:
[1]

T. Austin, Pleasant extensions retaining algebraic structure, II, J. Anal. Math., 126 (2015), 1-111.  doi: 10.1007/s11854-015-0013-5.  Google Scholar

[2]

V. Bergelson, Ergodic Ramsey theory, in Logic and Combinatorics, Contemp. Math., 65, Amer. Math. Soc., Providence, RI, 1987, 63–87.  Google Scholar

[3]

V. Bergelson, Ergodic Ramsey theory – An update, in Ergodic Theory of $\mathbb{Z}^d$-Actions, London Math. Soc. Lecture Note Ser., 228, Cambridge Univ. Press, Cambridge, 1996, 1–61. doi: 10.1017/CBO9780511662812.002.  Google Scholar

[4]

V. Bergelson, Weakly mixing PET, Ergodic Theory Dynam. Systems, 7 (1987), 337-349.  doi: 10.1017/S0143385700004090.  Google Scholar

[5]

V. Bergelson and I. J. Håland-Knutson, Weakly mixing implies weak mixing of higher orders along tempered functions, Ergodic Theory Dynam. Systems, 29 (2009), 1375-1416.  doi: 10.1017/S0143385708000862.  Google Scholar

[6]

V. BergelsonB. Host and B. Kra, Multiple recurrence and nilsequences, Invent. Math., 160 (2005), 261-303.  doi: 10.1007/s00222-004-0428-6.  Google Scholar

[7]

V. BergelsonG. Kolesnik and Y. Son, Uniform distribution of subpolynomial functions along primes and applications, J. Anal. Math., 137 (2019), 135-187.  doi: 10.1007/s11854-018-0068-1.  Google Scholar

[8]

V. Bergelson and A. Leibman, Distribution of values of bounded generalized polynomials, Acta Math., 198 (2007), 155-230.  doi: 10.1007/s11511-007-0015-y.  Google Scholar

[9]

V. Bergelson and A. Leibman, Polynomial extensions of van der Waerden's and Szemerédi's theorems, J. Amer. Math. Soc., 9 (1996), 725-753.  doi: 10.1090/S0894-0347-96-00194-4.  Google Scholar

[10]

Q. Chu, N. Frantzikinakis and B. Host, Ergodic averages of commuting transformations with distinct degree polynomial iterates, Proc. Lond. Math. Soc. (3), 102 (2011), 801–842. doi: 10.1112/plms/pdq037.  Google Scholar

[11]

S. DonosoA. Koutsogiannis and W. Sun, Pointwise multiple averages for sublinear functions, Ergodic Theory Dynam. Systems, 40 (2020), 1594-1618.  doi: 10.1017/etds.2018.118.  Google Scholar

[12]

S. Donoso, A. Koutsogiannis and W. Sun, Seminorms for multiple averages along polynomials and applications to joint ergodicity, To appear in J. Anal. Math. Google Scholar

[13]

N. Frantzikinakis, Multiple correlation sequences and nilsequences, Invent. Math., 202 (2015), 875-892.  doi: 10.1007/s00222-015-0579-7.  Google Scholar

[14]

N. Frantzikinakis, Multiple recurrence and convergence for Hardy sequences of polynomial growth, J. Anal. Math., 112 (2010), 79-135.  doi: 10.1007/s11854-010-0026-z.  Google Scholar

[15]

N. Frantzikinakis, A multidimensional Szemerédi theorem for Hardy sequences of different growth, Trans. Amer. Math. Soc., 367 (2015), 5653-5692.  doi: 10.1090/S0002-9947-2014-06275-2.  Google Scholar

[16]

N. Frantzikinakis, Equidistribution of sparse sequences on nilmanifolds, J. Anal. Math., 109 (2009), 353-395.  doi: 10.1007/s11854-009-0035-y.  Google Scholar

[17]

H. Furstenberg, Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Anal. Math., 31 (1977), 204-256.  doi: 10.1007/BF02813304.  Google Scholar

[18]

H. FurstenbergY. Katznelson and D. Ornstein, The ergodic theoretical proof of Szemerédi's theorem, Bull. Amer. Math. Soc. (N. S.), 7 (1982), 527-552.  doi: 10.1090/S0273-0979-1982-15052-2.  Google Scholar

[19]

B. Host and B. Kra, Nonconventional ergodic averages and nilmanifolds, Ann. of Math. (2), 161 (2005), 397–488. doi: 10.4007/annals.2005.161.397.  Google Scholar

[20]

B. Host and B. Kra, Uniformity seminorms on $l^{\infty}$ and applications, J. Anal. Math., 108 (2009), 219-276.  doi: 10.1007/s11854-009-0024-1.  Google Scholar

[21]

D. Karageorgos and A. Koutsogiannis, Integer part independent polynomial averages and applications along primes, Studia Math., 249 (2019), 233-257.  doi: 10.4064/sm171102-18-9.  Google Scholar

[22]

A. Koutsogiannis, Integer part polynomial correlation sequences, Ergodic Theory Dynam. Systems, 38 (2018), 1525-1542.  doi: 10.1017/etds.2016.67.  Google Scholar

[23]

A. Koutsogiannis, Closest integer polynomial multiple recurrence along shifted primes, Ergodic Theory Dynam. Systems, 38 (2018), 666-685.  doi: 10.1017/etds.2016.40.  Google Scholar

[24]

L. Kuipers and H. Niederreiter, Uniform Distribution of Sequences, Pure and Applied Mathematics, Wiley-Interscience, New York-London-Sydney, 1974.  Google Scholar

[25]

A. Leibman, Multiple polynomial correlation sequences and nilsequences, Ergodic Theory Dynam. Systems, 30 (2010), 841-854.  doi: 10.1017/S0143385709000303.  Google Scholar

[26]

A. Leibman, Nilsequences, null-sequences, and multiple correlation sequences, Ergodic Theory Dynam. Systems, 35 (2015), 176-191.  doi: 10.1017/etds.2013.36.  Google Scholar

[27]

M. N. Walsh, Norm convergence of nilpotent ergodic averages, Ann. of Math. (2), 175 (2012), 1667–1688. doi: 10.4007/annals.2012.175.3.15.  Google Scholar

[28]

H. Weyl, Über die Gleichverteilung von Zahlen mod. Eins., Math. Ann., 77 (1916), 313-352.  doi: 10.1007/BF01475864.  Google Scholar

[1]

Ian D. Morris. Ergodic optimization for generic continuous functions. Discrete & Continuous Dynamical Systems - A, 2010, 27 (1) : 383-388. doi: 10.3934/dcds.2010.27.383

[2]

Andreas Strömbergsson. On the deviation of ergodic averages for horocycle flows. Journal of Modern Dynamics, 2013, 7 (2) : 291-328. doi: 10.3934/jmd.2013.7.291

[3]

Lizhi Zhang, Congming Li, Wenxiong Chen, Tingzhi Cheng. A Liouville theorem for $\alpha$-harmonic functions in $\mathbb{R}^n_+$. Discrete & Continuous Dynamical Systems - A, 2016, 36 (3) : 1721-1736. doi: 10.3934/dcds.2016.36.1721

[4]

Leon Ehrenpreis. Special functions. Inverse Problems & Imaging, 2010, 4 (4) : 639-647. doi: 10.3934/ipi.2010.4.639

[5]

Xi-Nan Ma, Jiang Ye, Yun-Hua Ye. Principal curvature estimates for the level sets of harmonic functions and minimal graphs in $R^3$. Communications on Pure & Applied Analysis, 2011, 10 (1) : 225-243. doi: 10.3934/cpaa.2011.10.225

[6]

Danijela Damjanović, Anatole Katok. Periodic cycle functions and cocycle rigidity for certain partially hyperbolic $\mathbb R^k$ actions. Discrete & Continuous Dynamical Systems - A, 2005, 13 (4) : 985-1005. doi: 10.3934/dcds.2005.13.985

[7]

Anurag Jayswal, Ashish Kumar Prasad, Izhar Ahmad. On minimax fractional programming problems involving generalized $(H_p,r)$-invex functions. Journal of Industrial & Management Optimization, 2014, 10 (4) : 1001-1018. doi: 10.3934/jimo.2014.10.1001

[8]

Sihem Mesnager, Fengrong Zhang, Yong Zhou. On construction of bent functions involving symmetric functions and their duals. Advances in Mathematics of Communications, 2017, 11 (2) : 347-352. doi: 10.3934/amc.2017027

[9]

Heping Liu, Yu Liu. Refinable functions on the Heisenberg group. Communications on Pure & Applied Analysis, 2007, 6 (3) : 775-787. doi: 10.3934/cpaa.2007.6.775

[10]

M.T. Boudjelkha. Extended Riemann Bessel functions. Conference Publications, 2005, 2005 (Special) : 121-130. doi: 10.3934/proc.2005.2005.121

[11]

Peter Giesl, Sigurdur Hafstein. Computational methods for Lyapunov functions. Discrete & Continuous Dynamical Systems - B, 2015, 20 (8) : i-ii. doi: 10.3934/dcdsb.2015.20.8i

[12]

Stefano Bianchini, Daniela Tonon. A decomposition theorem for $BV$ functions. Communications on Pure & Applied Analysis, 2011, 10 (6) : 1549-1566. doi: 10.3934/cpaa.2011.10.1549

[13]

Jian-Hua Zheng. Dynamics of hyperbolic meromorphic functions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 2273-2298. doi: 10.3934/dcds.2015.35.2273

[14]

Janina Kotus, Mariusz Urbański. The dynamics and geometry of the Fatou functions. Discrete & Continuous Dynamical Systems - A, 2005, 13 (2) : 291-338. doi: 10.3934/dcds.2005.13.291

[15]

Włodzimierz M. Tulczyjew, Paweł Urbański. Regularity of generating families of functions. Journal of Geometric Mechanics, 2010, 2 (2) : 199-221. doi: 10.3934/jgm.2010.2.199

[16]

J. A. Barceló, M. Folch-Gabayet, S. Pérez-Esteva, A. Ruiz, M. C. Vilela. Elastic Herglotz functions in the plane. Communications on Pure & Applied Analysis, 2010, 9 (6) : 1495-1505. doi: 10.3934/cpaa.2010.9.1495

[17]

Laura Abatangelo, Susanna Terracini. Harmonic functions in union of chambers. Discrete & Continuous Dynamical Systems - A, 2015, 35 (12) : 5609-5629. doi: 10.3934/dcds.2015.35.5609

[18]

Constanza Riera, Pantelimon Stănică. Landscape Boolean functions. Advances in Mathematics of Communications, 2019, 13 (4) : 613-627. doi: 10.3934/amc.2019038

[19]

Simone Vazzoler. A note on the normalization of generating functions. Journal of Geometric Mechanics, 2018, 10 (2) : 209-215. doi: 10.3934/jgm.2018008

[20]

Cheng Zheng. Sparse equidistribution of unipotent orbits in finite-volume quotients of $\text{PSL}(2,\mathbb R)$. Journal of Modern Dynamics, 2016, 10: 1-21. doi: 10.3934/jmd.2016.10.1

2019 Impact Factor: 1.338

Article outline

[Back to Top]